Millions of women around the world rely on hormonal contraceptives to prevent unwanted pregnancies.
Hormonal contraceptives take the form of pills, coils and implants.
A new study has confirmed a link between the use of these hormonal contraceptives and depression, following years of suspicion.
Researchers tracked one million Danish women for over a decade. The participants were aged between 15 and 34 years old.
Anecdotally, it’s not unusual to hear women explain that they don’t use hormone contraceptives because of the effect they have on their moods. This study has finally provided the science to back up those claims.
Researchers found women using the combined contraceptive pill were 23% more likely to be diagnosed with depression.
For women taking the mini pill, this risk jumped to 34%.
The risk of depression was found to be greater in women who opted for the hormonal coil instead of traditional oral contraceptives.
Also, the risk of depression was found to be higher for teenage girls than for older women. Teenage girls using oral contraceptives were found to be 80% more likely to take anti-depressants.
The researchers have suggested further analysis be done into the effect of hormonal contraceptives.
Many women who take hormonal contraceptives report no adverse problems on their mental health, but the increased risk does put some users at risk.
This risk is particularly troubling for teenage girls who are already at an increased risk of developing depression when compared to the general population.
Reproductive and women's health specialist, Doctor Andrew Orr, says that the link is certainly a well-known one.
“I agree with the link – depression is a well-known side effect of oral contraceptive pills, along with other side effects that many women are often unaware of. Women suffer from depressive symptoms more than men, due to more hormonal changes in their bodies during a cycle. What the study showed was those who had a predisposition to being depressed (maybe had depression before, or a family history) had an increased risk of depression”.
How Does The Pill Actually Make Women More Depressed?
You might be wondering what actually causes hormonal contraceptives to leave you more susceptible to depression.
“We know oestrogens play havoc with womens emotions – it can also interfere with brain activity too. This is why women with migraines and severe headaches should not have any oestrogen-containing pills. It is actually a contraindication, and many women do not know this. Estrogens make migraines and headaches worse, but also put these women are risk of clotting disorders, stroke and DVT. We also know that oestrogens interfere with melatonin (the sleep hormone) which in turn is a precursor to seretonin,” Doctor Orr explains.
He continues, “These artificial oestrogens are also endocrine (hormonal) disruptors, so they disrupt the whole system and thus affect both physical and emotional health. Being on oral contraceptive pills also increases the risk of cervical erosion. This is why the new generations of progesterones (Mirena etc) are much better for a woman, if she is going to take a medical approach to hormone regulation or contraception. So yes, it causes depression, but there are far worse side effects that people need to be worried about, and some of them can kill you.”
Preventing unplanned pregnancy is important, however, and many women feel hormonal contraceptives are their best option.
It’s worth doing your homework and trying out different methods before deciding on a contraceptive method. Different methods work better for different people.
If you think your contraception may be affecting your mood, speak to your healthcare provider for advice.
Have you noticed any adverse reactions from hormonal contraceptives?